We have been having some issues with Teddy, our nine year old boy. He has been favoring his right rear leg recently and has lost ten pounds. He is avoiding steps (but has always hated steps, ever since he came to us). The only finding on x-rays (under sedation) was some 'flattening' of the head of the femur. No other signs of possible osteosarcoma were present. Our vet didn't really know what to make of this finding, and thinks it could be from a possible old injury or osteoarthritis. All his lab/urine studies came back within normal limits. The vet feels that this is not something serious or catastrophic (like OS).
The vet prescribed Rimadyl, Tramadol, and Dasuquin. Me, being the extremely cautious and very nervous, greyhound mom is afraid of giving him the Rimadyl after reading that there is a small chance of liver/kidney failure/death from this drug. I see that Pfizer has even issued a warning sheet that is given to pet owners who elect to use this drug. But I've also read that this drug can be very effective in treating arthritis in dogs. So I really don't know what to do about giving Teddy the Rimadyl.
He has improved on the Tramadol and Dasuquin. However, I am worried because he has lost weight (while very much still enjoying eating). Also, I am still very much afraid of OS being the cause of the pain. We lost our beloved Daisy this past August after she suffered a horrible fracture walking into the kitchen; the cause most likely OS. It was an awful thing to go through and naturally I am afraid that it could happen again.
Can OS present as a "flattening" of the head of the femur? could something else be the cause? Am I right in being afraid to give Teddy the Rimadyl? I realize that only I can make that decision, but am I being overly cautious in withholding a medication that could potentially help Teddy? Can dogs lose weight/muscle just because they are aging, without a serious underlying cause?
I have been sick with worry since this all began. Thanks for any advice/suggestions.